Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 73, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2022, 5:02 PM MST for Gila County, Arizona. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2022, 5:02 PM MST (00:02 UTC)
- Expired
- Aug 7, 2022, 6:45 PM MST
- In force
- 103 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2696 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728
WGUS55 KPSR 080002
FFWPSR
AZC007-080300-
/O.NEW.KPSR.FF.W.0073.220808T0002Z-220808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
502 PM MST Sun Aug 7 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Gila County in east central Arizona...
* Until 800 PM MST.
* At 502 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Telegraph Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in a flash flood
moving through the Russell Gulch.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Globe, Miami, Central Heights-Midland City and Claypool.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3332 11088 3336 11089 3344 11084 3342 11078
3338 11073 3333 11076 3330 11082
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS1 follow-up statement
130
WGUS75 KPSR 080145
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
645 PM MST Sun Aug 7 2022
AZC007-080155-
/O.CAN.KPSR.FF.W.0073.000000T0000Z-220808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
645 PM MST Sun Aug 7 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR IS CANCELLED FOR
GILA COUNTY...
Flood waters have receded along Russell Gulch. Flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 500 AM MST Monday for a
portion of south central Arizona.
A Flood Watch remains in effect until 500 AM MST Monday for a
portion of south central Arizona.
LAT...LON 3332 11088 3336 11089 3344 11084 3342 11078
3338 11073 3333 11076 3330 11082
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:56 PM MST, 6 minutes earlier.
Area forecast discussion, Aug 7, 4:56 PM MST, 6 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Phoenix AZ
456 PM MST Sun Aug 7 2022
.UPDATE...
Updated Aviation section.
&&
.SYNOPSIS...
Storm chances will be on the increase beginning today
and remain elevated throughout the upcoming week as moisture levels
rise. With the elevated moisture levels and increased cloud cover,
temperatures will be near to slightly below seasonable norms.
&&
.DISCUSSION...
A pair of compact mesovortices rotated through the area this
morning, one near Phoenix and another just south of the Arizona
border. These brought scattered showers and thunderstorms to
portions of Gila/Maricopa Counties and Yuma/Imperial Counties.
Most of these showers and the associated cloud cover has now
cleared out, but due to somewhat cooler air in these locations it
will be more difficult to achieve convective initiation.
Elsewhere, strong insolation is leading to rapid destabilization
with showers and storms already popping up over the higher terrain
of the eastern third of Arizona. Moisture values are elevated with PWAT
values ranging from close to 2" over southwest Arizona to 1.25"
over Gila County, with most of the moisture concentrated above 700
hPa. Meanwhile, an inverted upper level trough over New Mexico is
nudging into eastern Arizona at this time, which is leading to
increased winds aloft as well as an improved wind shear profile.
MLCAPE has risen to 500-1500 J/Kg across much of southern Arizona
but remains strongly capped over the lower valleys at this time,
which reflect the cooling influence of the morning cloud cover.
HREF model guidance shows that we will continue to destabilize
heading into the afternoon hours and see the wind profile
improve. Scattered storms are already developing along the
Mogollon Rim. The likely storm progression the next few hours will
be a gradual increase in storm activity north and east of
Phoenix. Due to the aforementioned instability issues, these
storms may struggle to propagate into the valleys. By mid to late
afternoon, as the upper level trough continues to move closer to
the area, convection will initiate south and southeast of Phoenix.
Once these storms develop, conditions appear favorable for storm
maintenance heading westward into southern Maricopa and Yuma
Counties. Finally, interactions between these storms may result in
additional activity with a 20-40% chance of showers and storms
over the Phoenix area and points westward towards La Paz County.
The weather hazards today will vary considerably across the CWA. Over
Gila County where the boundary layer is not as dry, rain leading
to flash flooding will be the primary threat with the WPC showing
a slight (15% chance) risk of excessive rainfall. Accordingly, a
Flood Watch is in effect there. Further to the southwest, where
dry air in the lower atmosphere will be more of a concern, wind
and dust will be the primary threats. HREF guidance is showing a
50-70% chance of wind gusts in the lower deserts exceeding 35 kts
out of the east to northeast. The highest risk of strong to severe
winds appears to be along the I-8 corridor, where a Blowing Dust
Advisory is in effect this evening. The risk of flash flooding
across the lower deserts is relatively low, but remains possible.
Assuming that storms develop as expected, outflow winds and dust
could potentially move into portions of the Colorado River Valley
later tonight.
The upper level high will settle to the northeast of the 4-corners
region for much if not all of the next week which will be ideal
for continued deep moisture advection under southeast flow.
Ensemble mean PWAT generally remains 1.75-2" across the lower
deserts. With the high positioned further to the northeast than
typical, upper level winds may also stay somewhat elevated. WPC
clusters reveal some minor uncertainty with respect to the high
pressure location and intensity, which will ultimately dictate
important factors such as the strength and orientation of the
steering flow. Models are also hinting at periodic easterly waves
rotating around the base of the high pressure, which will increase
storm chances when present, but such features are always
difficult to time many days in advance. For now, the NBM maintains
a 25-50% chance of rain each day over the next week in the lower
elevations, with a 40-70% chance over the higher terrain.
Temperatures will remain slightly below normal for the entire
week.
&&
.AVIATION...Updated 2353Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms to the north and east of the metro area are expected
to generate outflows that will overspread the Valley floor this
evening. It is less likely to have outflows from southeast AZ.
There is considerable uncertainty in just how the outflows will
play out. There could be something of a one-two punch with a
north-northwesterly outflow quickly followed by an east-northeast
outflow - or vice versa. Also uncertainty in timing of the
associated wind shifts with best estimate of 02Z-04Z. At this
time, it appears that storms will struggle to survive over the
Valley floor. Of the TAF sites, better chance of TSRA at KDVT
(and possibly KIWA) than the other sites since it is closer to
where more robust storm activity is underway. Apart from
thunderstorms, if any, anticipate ceilings to remain Above FL100.
Prior to arrival of outflows, westerly surface winds will prevail.
After outflows dissipate later tonight, anticipate considerable
variability with an eventual trend toward nocturnal downvalley
patterns. Westerly winds redevelop by late morning/early afternoon
Monday. Depending on how storm activity plays out today, TAF sites
will have potential for thunderstorm impacts late Monday
afternoon/evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
KBLH: Southeast surface winds will prevail the rest of the
afternoon and into early evening. Expect thunderstorm outflow to
affect the airfield originating from storms over the higher
terrain southern Yavapai and southern Mohave Counties. Anticipate
arrival roughly between 02Z-04Z. Anticipate decreased visibilities
in blowing dust with the arrival and passage of the gust front.
New storms development is anticipated near the airfield. At this
time, confidence in TSRA right over the airfield is too low to
reflect in the TAF. But there could be follow-on windshifts.
Otherwise, anticipate increasing cloudiness followed by decreasing
cloudiness late tonight along with redevelopment of
south/southeasterly surface winds.
KIPL: Southeasterly surface winds will prevail through the
evening. Expect outflow from the northeast late tonight but not
quite strong enough to drop visibilities below 6SM. There will be
an increase in mainly high clouds as well. At this time,
showers/thunderstorms are anticipated to remain far enough away
from the airfield to preclude mention of TSRA or VCTS.
Anticipate a slow return of southeasterly winds overnight that
will continue through the day Monday.
&&
.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture increases across the area. With the
elevated moisture levels in place, MinRHs will range between
25-40% with excellent overnight recoveries. Therefore, the fire
danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 11 PM MST this evening for AZZ539-
550-551-553-554-559.
Flood Watch through late tonight for AZZ545-547-552-556>558-
560>563.
CA...None.
&&
DISCUSSION...Hodges
AVIATION...AJ
FIRE WEATHER...LojeroIn the hours before
Special weather statement, Aug 7, 2:02 PM MST, 3 hours before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Sun Aug 7 2022
AZZ563-072145-
Southeast Gila County AZ-
202 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Sawmill, or 36 miles east of Globe, moving south at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11016 3345 11018 3345 11020 3357 11041
3372 11020 3361 11005 3360 11005
TIME...MOT...LOC 2102Z 021DEG 11KT 3358 11018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:49 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM PDT Sun Aug 7 2022
CAZ560-072230-
Joshua Tree NP West CA-
249 PM PDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...
At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11627 3412 11626 3412 11617 3405 11611
3400 11625 3407 11632
TIME...MOT...LOC 2148Z 256DEG 3KT 3407 11620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:57 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Sun Aug 7 2022
AZZ563-072245-
Southeast Gila County AZ-
257 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sawmill, or 33 miles east of Globe. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hilltop and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 11017 3344 11020 3343 11030 3344 11035
3343 11036 3367 11046 3374 11021 3360 11004
3360 11000 3346 11000
TIME...MOT...LOC 2157Z 026DEG 2KT 3350 11023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 3:44 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST Sun Aug 7 2022
AZZ556-558-562-563-072330-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
344 PM MST Sun Aug 7 2022
...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 430 PM MST...
At 343 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Miami to 8 miles north of Hilltop. These
storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Top-Of-The-World,
Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 233 and 292.
AZ Route 188 between mile markers 214 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 11028 3329 11088 3335 11113 3336 11113
3336 11117 3380 11054
TIME...MOT...LOC 2243Z 068DEG 4KT 3340 11092 3375 11044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FeldkircherLocal storm report, Aug 7, 4:02 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
402 PM MST SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 E JTNP-LOST HORSE RAW 34.02N 116.11W
08/01/2022 RIVERSIDE CA PARK/FOREST SRVC
***DELAYED REPORT*** BIG HORN PASS ROAD
COMPLEX CLOSED DUE TO FLOODING AND DEBRIS ON
THE ROADS.
&&
SBSpecial weather statement, Aug 7, 4:36 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Sun Aug 7 2022
AZZ556-558-562-563-080015-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
436 PM MST Sun Aug 7 2022
...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 515 PM MST...
At 435 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Claypool to 7 miles north
of Top-Of-The-World. Movement was west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Gila, Maricopa
and Pinal Counties.
This includes the following highways...
US Highway 60 between mile markers 268 and 282.
AZ Route 188 between mile markers 221 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 11064 3342 11121 3336 11098 3346 11090
3368 11044
TIME...MOT...LOC 2335Z 104DEG 5KT 3362 11070 3345 11099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FeldkircherThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:10 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 7, 6:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 7, 6:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 7, 7:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 7, 7:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 7, 7:43 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 7, 7:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 46 min |
| Aug 7, 8:04 PM MST | Dust Storm Advisory | PSR | Maricopa | 56 min |
| Aug 7, 8:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Aug 7, 8:19 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 7, 8:27 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| Aug 7, 8:29 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 7, 8:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 46 min |
| Aug 7, 9:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 7, 9:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 7, 10:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 8, 7:55 AM MST | Special Weather Statement | PSR | 35 min | |
| Aug 8, 8:14 AM MST | Special Weather Statement | PSR | Yuma | 31 min |
| Aug 8, 8:41 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 8, 9:01 AM MST | Special Weather Statement | PSR | La Paz | 29 min |
| Aug 8, 3:55 PM MST | Flash Flood Warning | PSR | Gila | 52 min |
| Aug 8, 4:00 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal, Yuma | 60 min |
| Aug 8, 4:40 PM MST | Special Weather Statement | PSR | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.